What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 8, 7:10 PM EST, 20 minutes earlier.
Area forecast discussion, Jun 8, 7:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
810 PM EDT Wed Jun 8 2022
.UPDATE...
Issued at 700 PM EDT WED JUN 8 2022
Hourly grids have been freshened up based on recent observations.
No change was made to sky and pop at this point. Mesoanalysis
indicated instability remains greatest across the northwest and
far western portions of the CWA and points west at this time with
MLCAPE of 1000 J/kg or less near the VA border and in the 1000 to
1500 J/kg range over the southeastern CWA. MLCAPE of 2000 J/kg or
slightly higher is analyzed along and west of a Rowan to McCreary
County line. Bulk effective shear is greatest in the northwest at
30 to 40KT and generally 30KT or less from the Mtn Parkway south.
Any initially robust updrafts in the warm sector in eastern KY
have generally had difficulty maintaining a level of persistence
through the mid levels with mid level lapse rates no higher than
6 to 6.5 C/km. An increase in coverage of activity may occur near
the cold front later this evening, but with sunset approaching in
the next couple hours and instability likely to have already
peaked or be near peak, the threat for strong to severe storms
appears to be diminishing.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 440 PM EDT WED JUN 8 2022
Late this afternoon, an upper level low was centered over the
Hudson and James Bay regions, with an upper level trough axis
south across the western Great Lakes to mid MS Valley to the
Arklatex region. Moving through the larger trough was a shortwave
trough nearing Lake MI with an additional weaker shortwave
tracking through the OH Valley. At the sfc, an area of low
pressure was tracking through the OH Valley to the northwest of
the Commonwealth with a trailing cold front working into eastern
KY. With the warm front to the north in OH, MLCAPE of 1500 to 2000
J/kg was analyzed over the region with, the lowest CAPE near the
WV and VA borders. Effective shear generally ranges from 25KT in
the south to 35KT in the north. Mainly showers are occurring
across eastern KY at this time, with a cell moving northeast
across the western portions of the area most vigorous at this
time.
The cell along the western portions of the CWA in the Jackson to
Estill County area if it maintains strength further northeast
should encounter slightly better shear with similar instability.
Otherwise, as the shortwave trough moves further east and the cold
front approaches this evening, an uptick in coverage of convection
should occur. Forecast guidance suggests up to 5KT uptick in
effective shear through the evening which may help to organize
storms with MLCAPE possibly increasings slightly as well before
sunset. Some of the CAM guidance suggests a line or a couple of
line segments or clusters moving into or developing over the area
during the evening. High freezing levels, but rather steep low
level lapse rates continue to suggest strong to locally damaging
wind gusts as the primary threat. The hail up to around quarter
size also would be possible with the most vigorous updrafts. Any
training of cells could produce locally heavy rain. The threat for
convection should wane from northwest to southeast as the front
approaches from late evening to a few hours past midnight in the
far southeast. The cold front will depart the region late tonight.
Sfc high pressure will shift east into the Commonwealth and across
the area through Thursday night. Cooler and drier air will arrive
with the high with temperatures cooling to below normal levels.
Mostly clear skies and light winds following the anticipated
rainfall over the next 12 hours with high pressure in place should
favor at least valley fog formation on Thursday night.
.LONG TERM...(Friday through Wednesday)
Issued at 315 PM EDT WED JUN 8 2022
An area of low pressure moving through the region will bring
chances for showers and storms to eastern Kentucky from Friday
afternoon through late Saturday afternoon. The best rain chances
will be during the passage of a cold front Friday night into early
Saturday morning. The rain will gradually taper off during the day
on Saturday, as the front moves through and eventually exits the
area. After that, a ridge of high pressure will settle over the
region, bringing warm and dry weather back to eastern Kentucky for
several days. In fact, once the last bit of rain moves out
Saturday afternoon, we may not see anymore rain until late in the
day next Wednesday, when another area of low pressure could be set
to move across the area.
Temperatures should be a bit below average Friday and Saturday,
due to persistent cloud cover and rain in the area. From Sunday
onward, however, a distinct warming trend is expected. After
seeing highs on Sunday in the lower to mid 80s, the first few days
next week could the mercury soar into the upper 80s and lower 90s
across eastern Kentucky, as minimal cloud cover and light south to
southwest flow allows for strong heating each day. The night time
periods will likely see lows in the 60s, and maybe even lower 70s
on the warmest nights. Friday night and Saturday will be the
coolest, with highs in the upper 50s on tap during those times.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 810 PM EDT WED JUN 8 2022
VFR conditions were reported across the region at issuance time
with just a few isolated convective cells crossing the area
currently, however, coverage of the convection should increase
during the next 1 to 2 hours as a cold front starts to move into
the area from the northwest. The peak of this threat should
generally between 01 and 04Z. With this, expect a return to at
least MVFR conditions, although IFR conditions will be possible in
the strongest activity. Look for ceilings to fall to IFR and lower
MVFR post frontal, towards dawn, before improving on Thursday
afternoon. With the strongest convection this evening, wind gusts
of 40 kts or more are not out of the question. Otherwise, wind
speeds of 5 to 10 kts will gradually veer around to the west
southwest to west through 06Z and then turn to the northwest
thereafter.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JP
SHORT TERM...JP
LONG TERM...AR
AVIATION...JP/GREIF
Hazardous weather outlook, Jun 8, 3:13 PM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
413 PM EDT Wed Jun 8 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
413 PM EDT Wed Jun 8 2022
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This Evening and Tonight.
Thunderstorms will become more numerous through this evening.
Some of these storms could produce strong to locally damaging wind
gusts, heavy rain, and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible at times Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of wind damage,
hail, or heavy rain that occur through this evening.
JP
In the hours before
Special weather statement, Jun 8, 2:32 PM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
332 PM EDT Wed Jun 8 2022
KYZ068-069-079-080-082015-
Jackson KY-Rockcastle KY-Laurel KY-Pulaski KY-
332 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of northwestern Laurel,
northeastern Pulaski, southwestern Jackson and Rockcastle Counties
through 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Level Green, or 7 miles southwest of Mount Vernon, moving northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hansford, Wabp and Pongo around 335 PM EDT.
Sand Springs, Spiro, Maretburg and Luner around 340 PM EDT.
Wellhope around 345 PM EDT.
Burr, Pine Hill, Sand Hill, Renfro Valley, Lake Linville, Hiatt
and Camp Wildcat around 350 PM EDT.
Other locations in the path of this storm include Mount Vernon, Flat
Rock, Orlando, Dudley Station, Sinks, Hummel, Muellersville, Gauley,
Donaro, Withers, Wildie, Roundstone, Lamero, Cooksburg, Robinet,
Bummer, Jep Hill, Horse Lick, Cruise, Templer, Johnetta, Goochland,
Climax, Dango, Ardery, Disputanta, Carico and Middlefork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3752 8425 3753 8422 3733 8402 3715 8440
3729 8454
TIME...MOT...LOC 1932Z 231DEG 22KT 3727 8440
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Jun 8, 2:55 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT Wed Jun 8 2022
KYZ058-068-069-082030-
Jackson KY-Estill KY-Rockcastle KY-
355 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southwestern Estill,
northern Jackson and northeastern Rockcastle Counties through 430 PM
EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hummel, or near Mount Vernon, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cooksburg, Robinet and Horse Lick around 400 PM EDT.
Goochland, Johnetta, Climax, Loam, Disputanta, Rockford and Dango
around 405 PM EDT.
Threelinks, Eglon and Morrill around 410 PM EDT.
Clover Bottom, Sandgap, Collingsworth and Hurley around 415 PM
EDT.
Other locations in the path of this storm include Kerby Knob,
Shirley, Waneta, Alcorn, Brazil, Hisel, Locust Branch, Foxtown,
Macedonia, Blanton Flats, Jinks, Wind Cave, Lakes, Blackburn and Old
Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3752 8427 3752 8420 3756 8416 3757 8409
3765 8413 3767 8409 3768 8409 3770 8407
3755 8390 3754 8391 3753 8389 3749 8388
3727 8426 3740 8441
TIME...MOT...LOC 1955Z 227DEG 28KT 3739 8427
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GREIFSpecial weather statement, Jun 8, 3:29 PM EST, 4 hours 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
429 PM EDT Wed Jun 8 2022
KYZ058-059-069-082115-
Jackson KY-Estill KY-Powell KY-
429 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southwestern Powell,
Estill and northwestern Jackson Counties through 515 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm over
Locust Branch, or 10 miles southwest of Irvine, moving northeast at
30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Station Camp, Wagersville, Drip Rock, Wisemantown, Alumbaugh,
Witt, Kings Station and Rice Station around 440 PM EDT.
South Irvine, West Irvine, Leighton, Weedon, Calloway Crossing and
Sandhill around 445 PM EDT.
Other locations in the path of this storm include Irvine, Ravenna,
Doe Creek, Cow Creek, Willow Tree, Pryse, Texola, Shade, North
Irvine, Wiseman Crossing Station, Pitts, Cottage Furnace, Hardwick,
Fitchburg, Cobhill, Patsey, Vaughns Mill, Furnace, Pilot, Knowlton,
See, Stanton and Rogers Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3773 8370 3771 8375 3766 8382 3764 8381
3762 8387 3761 8386 3754 8390 3745 8405
3755 8418 3757 8409 3765 8413 3767 8409
3768 8410 3788 8387
TIME...MOT...LOC 2028Z 227DEG 27KT 3757 8406
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Jun 8, 3:52 PM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
452 PM EDT Wed Jun 8 2022
KYZ058>060-108-111-082145-
Menifee KY-Lee KY-Estill KY-Powell KY-Wolfe KY-
452 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of Powell, central
Estill, Menifee, northwestern Lee and northwestern Wolfe Counties
through 545 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pitts, or near Irvine, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pilot, Knowlton, See and Fixer around 500 PM EDT.
Stanton, Rogers Chapel, Rosslyn, Standing Rock, Leeco and
Zachariah around 505 PM EDT.
Nada, Lombard, Slade, Bowen, Natural Bridge S.P., Glencairn, Cat
Creek, Rogers and Torrent around 510 PM EDT.
Other locations in the path of this storm include Haystack, Koomer
Ridge Campground, Jenson, Pine Ridge, Campsites in the Indian Creek
area of the Daniel Boone National Forrest, Red River Gorge, Fagan,
Tabor, Rothwell, Valeria, Cornwell, Frenchburg, Mariba, Denniston,
Pomeroyton, Stoll and Sudith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3802 8363 3789 8349 3787 8351 3784 8348
3784 8346 3782 8344 3759 8386 3773 8401
3791 8380 3792 8377 3794 8377 3803 8367
TIME...MOT...LOC 2052Z 229DEG 30KT 3771 8387
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GREIFSpecial weather statement, Jun 8, 7:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
827 PM EDT Wed Jun 8 2022
KYZ052-104-106-119-090100-
Rowan KY-Elliott KY-Martin KY-Morgan KY-
827 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of northwestern Martin,
northeastern Morgan, east central Rowan and Elliott Counties through
900 PM EDT...
At 827 PM EDT, Doppler radar was tracking a strong thunderstorm over
Little Sandy, or near Sandy Hook, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sandy Hook around 830 PM EDT.
Newfoundland and Crockett around 835 PM EDT.
Isonville and Moon around 840 PM EDT.
Culver around 845 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3816 8291 3814 8291 3810 8286 3795 8258
3796 8253 3787 8254 3788 8261 3796 8260
3811 8289 3809 8293 3805 8295 3804 8299
3800 8302 3798 8302 3796 8299 3801 8329
3818 8326
TIME...MOT...LOC 0027Z 278DEG 35KT 3809 8319
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GREIF